Alert archive / Alabama / Wind Advisories in 2022

Wind Advisory 3, NWS Birmingham, AL

February 16, 202239 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Feb 16, 2022, 4:20 AM CST for 39 counties in Alabama. It took effect at Feb 17, 2022, 6:00 AM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 4:20 AM CST (10:20 UTC)
In effect from
Feb 17, 2022, 6:00 AM CST
Expired
Feb 18, 2022, 6:00 AM CST
In force
24 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS74 KBMX 161020
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
420 AM CST Wed Feb 16 2022

ALZ011>015-017>050-162200-
/O.NEW.KBMX.WI.Y.0003.220217T1200Z-220218T0600Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
420 AM CST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT...

* WHAT...South winds 10 to 25 mph with gusts 30 to 45 mph along with
  some locally higher gusts, shifting during the evening in the 
  west half of the state.

* WHERE...All of Central Alabama.

* WHEN...From 6 AM Thursday to midnight CST Thursday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

08
4 follow-up statements
635 
WWUS74 KBMX 162123
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
323 PM CST Wed Feb 16 2022

ALZ011>015-017>050-171200-
/O.CON.KBMX.WI.Y.0003.220217T1200Z-220218T0600Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
323 PM CST Wed Feb 16 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT
CST THURSDAY NIGHT...

* WHAT...Sustained winds 10 to 25 mph, with gusts up to 45 mph.

* WHERE...All of Central Alabama.

* WHEN...From 6 AM Thursday to midnight CST Thursday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

40
349 
WWUS74 KBMX 171136
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
536 AM CST Thu Feb 17 2022

ALZ011>015-017>050-172200-
/O.CON.KBMX.WI.Y.0003.220217T1200Z-220218T0600Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
536 AM CST Thu Feb 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Sustained winds 15 to 25 mph, with gusts up to 45 mph.

* WHERE...All of Central Alabama.

* WHEN...Through Midnight CST Thursday night.

* IMPACTS...Strong winds will blow around unsecured objects. Tree
  limbs or damaged trees could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
204 
WWUS74 KBMX 172116
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
316 PM CST Thu Feb 17 2022

ALZ011>015-017>050-180600-
/O.CON.KBMX.WI.Y.0003.000000T0000Z-220218T0600Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
316 PM CST Thu Feb 17 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...All of central Alabama.

* WHEN...Until midnight CST tonight.

* IMPACTS...Strong winds will blow around unsecured objects. Tree
  limbs or damaged trees could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
224 
WWUS74 KBMX 180230
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
830 PM CST Thu Feb 17 2022

ALZ011>015-017>050-181200-
/O.EXT.KBMX.WI.Y.0003.000000T0000Z-220218T1200Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
830 PM CST Thu Feb 17 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...All of central Alabama.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Strong winds will blow around unsecured objects. 
  Tree limbs or damaged trees could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Feb 16, 3:53 AM CST, 27 minutes earlier.

Area forecast discussion, Feb 16, 3:53 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
353 AM CST Wed Feb 16 2022

.SHORT TERM...
/Updated at 0349 AM CST Wed Feb 16 2022/

In the upper levels today, we will be transitioning to SW flow into
C AL as a low digs across the W US. This will continue to moderate
our airmass with temperatures expected to be a little higher today
than Tuesday and again warmer still on Thursday in advance of
storms. Continuing on the higher side of guidance for max temps in
the short term mixing NBM/NBM90 as that seems to handle the this
airmass a tad better. In the lower levels, the surface ridge center
is now situated just off of the New England coast with SE winds into
AL off of the Gulf of Mexico. Overall moisture into AL will continue
to increase with noticable increases in dew points expected for
today into Thursday. Look for one last rain free day generally
speaking today. There may be enough moisture to squeeze out an
isolated shower in the SW during the late afternoon, but that should
be about it. The majority of the precip will hold off from entering
the W counties until Thursday morning as the system gets closer.
However, ahead of the system, we will see cloud cover increase today
and tonight.

Ahead of and outside of the convection with the system, surface
pressure gradients will increase significantly with gusty winds
expected. Will be issuing a wind advisory for all of C AL this
morning for the time frame of 12Z Thursday through 06Z Friday.

08

.LONG TERM...
/Updated at 0349 AM CST Wed Feb 16 2022/

Thursday.

Windy conditions are expected for most of the day on Thursday across
Central Alabama with the threat of strong to severe storms moving in
during the late afternoon and persisting through much of the
overnight hours. This severe potential includes a conditional threat
for tornadoes in western portions of Central AL.

A surface low will be lifting northeastward through The Ozarks and
into the Ohio Valley early Thursday morning. This surface low will
lift a warm front northward through Central AL and tighten the
pressure gradient across the region. Because of the increased
pressure gradient, winds are expected to quickly increase in the
early morning with gusts 30-45+ mph possible through much of the
day. This is certainly strong enough to bring down any weakened
trees well before any thunderstorms move into Central AL. These non-
thunderstorm winds will likely have the most widespread impacts
across our area. Along with the strong southerly surface winds, and
strengthening low level jet is expected to move into the region,
further enhancing the southerly flow and moisture advection into the
region.

The line of storms associated with a cold front is expected to move
into the western portions of Central AL late Thursday afternoon.
Model guidance has continued to trend slower with the progression of
the front itself, and may continue to trend slower, so the exact
timing will likely change in the coming days. Most guidance
continues to show very modest instability across Central AL with
this system due to the deep southerly warm/moist advection, which
leads to a very thin CAPE profile in the soundings along with weaker
lapse rates. The synoptic forcing with this system also continues to
shows a general weakening trend through the day on Thursday as the
surface low lifts well to our north and the associated upper level
wave begins to flatten out to the point where there's not much in
the way of diffluence or divergence aloft by the time the front
reaches Central AL. So what does this mean for the forecast? Due to
the strong dynamics of this system alone(the strong low level jet)
and the cold front coming through with potentially heavy rainfall,
there's certainly the potential for damaging straight line winds
with any of the storms that move through Central AL. Not everyone
will see these severe winds, as it'll be confined to a few of the
stronger showers/storms that can develop along the front.  For the
potential tornado threat, the lack of instability could limit the
strengthening of the storms and therefore limit the tornado threat
overall. However, if we warm up more than what the models suggest,
then we could see more destabilization and therefore a higher threat
of tornadoes could be realized. With more than sufficient shear
profiles, it likely won't take too much to get rotating storms, it's
just a question of whether there will be enough instability to
maintain any updrafts that form. Therefore, this leads to a
conditional tornado threat - if we destabilize , there will be the
chance for a few tornadoes. If we don't destabilize, the tornado
threat will be marginal at best. Based on the current forecast, "if"
instability were to develop, it appears to be confined mostly to
locations west of I-65 before waning with time and before the line
of storms is expected to move into eastern portions of Central AL,
so that's why the relatively higher "conditional" tornado threat
seems to be in the western half of Central Alabama at this time.

Friday through Tuesday.

The line of storms is expected to be exiting the area by Friday
morning. There's the potential that locations south of I-85 might
experience some lingering impacts "if" the storm trends slower, but
right now the forecast has any severe threat and rain ending by
sunrise Friday morning. Rain-free conditions will persist through
the weekend as high pressure builds in across the region. Our next
chance for rain moves in Monday into Tuesday as another shortwave
lifts northward out of the Gulf of Mexico. There could be some
isolated thunderstorms with this activity, but nothing stands out in
the pattern as a concern for severe weather at this time.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

A sfc ridge over the SE states will produce southeast winds 5-7
mph thru 14z and then increasing to 8-12 kts with gusts to 18 kts
from 14z thru 23z. The air mass will remain relatively dry, but a
shall layer of mid level moisture will develop between 14z and 18z
and produce sct-bkn clouds with bases 5-7 thousand ft agl. No pcpn
expected.

58/rose

&&

.FIRE WEATHER...

Moisture returns today ahead of the next storm system that will
bring widespread rainfall to the area on Thursday. 20ft winds will
increase from the south to southeast Wednesday, at 6 to 12mph.
Minimum RH values will be in the 40 to 55 percent range. Much
windier conditions expected on Thursday ahead of any rainfall with
surface winds gusting to 30-40 mph at times. Drier conditions
return by the weekend, with afternoon RH values in the 30 to 40
percent range Saturday and light northerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  53  73  34  50 /   0   0 100  90   0
Anniston    71  54  74  41  52 /   0   0  90 100   0
Birmingham  71  56  74  38  51 /   0  10 100  90   0
Tuscaloosa  71  56  75  36  52 /  10  10 100  70   0
Calera      71  57  74  41  53 /   0  10 100  90   0
Auburn      71  55  73  49  58 /   0   0  40 100  10
Montgomery  75  55  77  47  58 /   0   0  80 100  10
Troy        75  55  78  50  61 /   0   0  50 100  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory from 6 AM Thursday to midnight CST Thursday night
for the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 16, 4:00 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
400 AM CST Wed Feb 16 2022

ALZ011>015-017>050-171300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
400 AM CST Wed Feb 16 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible across Central Alabama on
Thursday. The primary threat will be damaging winds up to 60 mph,
though a few tornadoes cannot be ruled out, especially for locations
generally west of Interstate 65.

Outside any thunderstorm activity, gusty winds will persist through
much of the day on Thursday. Wind gusts of 30 to 45 MPH are expected,
with locally higher gusts possible, which could lead to downed trees
and powerlines.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Thursday and Thursday night.

Nearby

Wind Advisories in Alabama, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.